New Mexico, 2019Flash Flooding in New Mexico, July 25, 2019
July 25, 2019 · NWS ABQ · 2 events in 2 counties and zones
Abundant moisture combined with strong afternoon heating beneath an upper level high over southwestern New Mexico to produce numerous showers and thunderstorms with heavy rainfall on July 25, 2019. Storms first developed over the northern and western high terrain during the early afternoon hours before moving southward into nearby highlands and valleys through the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture combined with strong afternoon heating beneath an upper level high over southwestern New Mexico to produce numerous showers and thunderstorms with heavy rainfall on July 25, 2019. Storms first developed over the northern and western high terrain during the early afternoon hours before moving southward into nearby highlands and valleys through the afternoon. Rainfall rates of two inches per hour were common with several of these storms, resulting in many reports of minor flooding. The most significant impacts were reported around Bluewater Lake and Los Alamos where swift flowing water and debris resulted in some road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 25, 1:24 PM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 25, 1:24 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
224 PM MDT Thu Jul 25 2019
.SYNOPSIS...
An uptick in storm coverage is expected this afternoon and
continuing through the weekend except in east central and southeast
portions of the state. Locally heavy rainfall will be possible with
the strongest and slower moving storms, and areas on and near recent
burn scars will be the most susceptible to flash flooding. Drier air
will begin to move into northwest New Mexico Sunday, significantly
reducing precipitation chances in that area. Precipitation chances
will continue to decrease across the state early next week as that
drier air continues pushing south and east. Storm activity will
likely be limited to areas south of Interstate 40 Monday and Tuesday.
Temperatures will generally be near normal through the weekend
before rising above normal early next week.
&&
.DISCUSSION...
The upper-level high continues to slowly migrate south and west and
is currently centered just east of Crownpoint near the NM/AZ border.
A few disturbances embedded in the flow of the high will move into
north central and northeast New Mexico through the weekend, and an
uptick in storm coverage is expected through Sunday as a result. The
first of those disturbances will track east and southeast through
northern NM this afternoon. Locally heavy rainfall is likely with the
strongest and slower moving storms, and a Flash Flood Watch is in
effect until midnight tonight for portions of the Sangre de Cristo
Mountains, mainly for the burn scars, where that disturbance will
move through. Storm motion will generally be to the southeast.
The high will continue its journey south and west Friday and will
generally be centered over southeast AZ/southwest NM before moving a
bit further west into central AZ Saturday. Storms will continue to
favor the northern and southwestern mountains each day with outflow
boundaries helping to initiate activity in valley locations. Due to
this setup, the east central and southeastern plains will likely
continue to miss out on any storm activity.
The second weak disturbance will move across the central Rockies
Saturday, and as it exits the area, it will send a backdoor cold
front through the eastern plains late Sunday. Meanwhile, the upper
high will be well to the west of New Mexico, and drier air working
around the high will begin to move into northwest NM. Precipitation
chances will be significantly reduced across the NW Sunday and will
primarily be focused along the higher terrain of northern and
southwestern NM.
It will be all about the placement of the high next week. Both the
GFS and ECMWF agree that the high will begin building back east near
the NM/CO border Monday. Unfortunately, that drier air will continue
to push farther into the state, and precipitation chances will be
significantly reduced both Monday and Tuesday. The best chances for
storm activity will likely be along and near the higher terrain south
of Interstate 40. PoPs gradually increase again mid to late next
week as the upper high potentially migrates east near the OK
Panhandle, allowing monsoon moisture to gradually work its way back
into western NM.
15
&&
.FIRE WEATHER...
The wetting footprint of today's round of convection will be greater
than yesterday's for much of northern and western New Mexico as the
upper high is shifting south along the AZ/NM border and easterly
steering flow takes storms off of the higher terrain and into nearby
highlands/valleys. Friday still looks to hold the greatest potential
for soaking rains as PWATs spike above normal. The focus for wetting
storms will shift east Saturday and more-so on Sunday as dry
northwest flow penetrates far into central New Mexico. The upper
high is forecast to drift east and set up over the CO/NM border
early next week then stay there through the work-week, leading to a
warming and drying trend with a significant convective downtrend.
11
&&
.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist outside of
scattered showers and storms this afternoon/evening. Short-lived
MVFR conditions are likely with convection today, with impacts
most likely at KLVS, KSAF, KAEG, KABQ and KGUP...and in that order
in terms of forecast confidence. Storms that develop east of the
Sandia/Manzano mountains may send an outflow through KABQ and result
in gusty east winds between 01-06Z. Storms may persist well after
dark near KABQ, KAEG and KSAF per the latest hi-res model solutions.
11
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 65 93 65 94 / 20 10 20 10
Dulce........................... 52 88 52 88 / 40 30 40 30
Cuba............................ 59 88 59 87 / 50 30 40 40
Gallup.......................... 58 89 58 89 / 40 40 40 30
El Morro........................ 55 84 55 84 / 50 50 50 40
Grants.......................... 57 86 57 86 / 50 50 50 50
Quemado......................... 60 86 59 86 / 60 50 50 50
Datil........................... 59 84 58 84 / 50 70 50 60
Glenwood........................ 61 94 62 94 / 30 50 40 50
Chama........................... 50 79 50 80 / 50 50 50 60
Los Alamos...................... 62 82 61 82 / 70 60 60 60
Pecos........................... 59 84 59 83 / 70 60 60 60
Cerro/Questa.................... 54 79 54 79 / 70 70 50 70
Red River....................... 49 73 48 73 / 70 80 60 80
Angel Fire...................... 47 75 47 75 / 70 80 60 80
Taos............................ 53 84 53 84 / 60 60 40 60
Mora............................ 52 81 52 80 / 70 70 60 70
Espanola........................ 61 90 61 90 / 50 40 40 40
Santa Fe........................ 62 84 62 84 / 60 40 60 50
Santa Fe Airport................ 60 88 60 87 / 60 40 50 40
Albuquerque Foothills........... 67 92 67 91 / 60 30 40 40
Albuquerque Heights............. 68 93 68 92 / 50 30 40 40
Albuquerque Valley.............. 66 95 66 94 / 50 30 40 40
Albuquerque West Mesa........... 68 94 67 93 / 50 30 40 40
Los Lunas....................... 65 94 64 93 / 40 30 40 40
Rio Rancho...................... 67 94 66 94 / 50 30 40 40
Socorro......................... 68 97 67 96 / 40 40 40 50
Sandia Park/Cedar Crest......... 62 86 61 85 / 60 40 50 50
Tijeras......................... 63 89 63 89 / 60 40 50 50
Moriarty/Estancia............... 55 91 55 90 / 60 40 50 50
Clines Corners.................. 58 85 57 84 / 60 40 60 50
Gran Quivira.................... 61 88 60 88 / 40 50 50 50
Carrizozo....................... 66 91 65 91 / 10 20 30 30
Ruidoso......................... 57 84 57 83 / 10 20 30 30
Capulin......................... 55 82 55 83 / 70 50 40 50
Raton........................... 54 87 54 87 / 60 60 40 60
Springer........................ 55 87 55 87 / 60 60 40 60
Las Vegas....................... 54 83 54 82 / 60 70 60 60
Clayton......................... 63 90 63 91 / 40 20 20 10
Roy............................. 60 86 59 86 / 50 40 40 40
Conchas......................... 66 95 66 94 / 40 30 30 20
Santa Rosa...................... 65 93 65 92 / 40 40 40 30
Tucumcari....................... 67 96 67 95 / 20 10 20 10
Clovis.......................... 63 91 64 90 / 10 5 10 5
Portales........................ 64 93 64 92 / 5 5 10 5
Fort Sumner..................... 65 92 66 90 / 30 10 30 10
Roswell......................... 68 97 69 95 / 5 5 10 10
Picacho......................... 62 90 63 89 / 5 10 20 20
Elk............................. 59 87 59 87 / 5 10 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ513-515-527.
&&
15
Hazardous weather outlook, Jul 25, 3:19 AM MST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
419 AM MDT Thu Jul 25 2019
NMZ501>540-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
419 AM MDT Thu Jul 25 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
The potential exists for locally heavy rainfall and flash flooding
mainly in the Sangre de Cristo Mountains this afternoon and evening.
Areas below recent burn scars will be especially vulnerable. Please
review the latest Flash Flood Watch for additional details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to numerous thunderstorms are expected to return to the
northern, western and central mountains Friday and Saturday. Movement
will be southeastward over adjacent lowlands. Storm motions will be
slow and rainfall could become heavy. This may lead to localized
areas of flash flooding, especially below recent burn scars.
Isolated locations may receive up to 2 inches of rainfall with
locally higher amounts. A few storms may also produce small hail and
wind gusts up to 50 mph. Similar weather is expected Sunday across
the Sangre de Cristo Mountains and Northeast Highlands.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
44
In the hours before
Special weather statement, Jul 25, 11:54 AM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1254 PM MDT Thu Jul 25 2019
NMZ515-528-251930-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
1254 PM MDT Thu Jul 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 130 PM
MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Ocate, or 11 miles northwest of Wagon Mound,
moving south at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Wagon Mound.
This includes Interstate 25 between Mile Markers 388 and 391.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3613 10496 3620 10480 3602 10466 3596 10494
TIME...MOT...LOC 1854Z 349DEG 6KT 3611 10487
34
Special weather statement, Jul 25, 12:44 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
144 PM MDT Thu Jul 25 2019
NMZ508-252015-
Southwest Mountains-
144 PM MDT Thu Jul 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL
215 PM MDT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Hill, or 22 miles east of Springerville, moving southeast at 10
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Red Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3417 10904 3427 10888 3409 10864 3393 10890
TIME...MOT...LOC 1944Z 324DEG 9KT 3415 10889
34
Flash Flood, McKinley
- When
- July 25, 3:30 PM MST to 5:00 PM MST
- Where
- McKinley County, 2.67 mi SW of Prewitt to 1.08 mi SSW of Prewitt
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.330, -108.070
NM-412 south of Prewitt to Bluewater Lake was closed due to swift flood waters crossing the roadway.
Flash Flood, Santa Fe
- When
- July 25, 6:30 PM MST to 8:00 PM MST
- Where
- Santa Fe County, 2.87 mi WSW of San Ildefonso Pueblo to 7.25 mi W of San Ildefonso Pueblo
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.884, -106.177
Eastbound lanes of NM-502 were closed due to water, mud, rocks, and debris flowing over the roadway due to torrential rainfall. The closure was reduced to one lane after water receded in the area. A public weather station in nearby White Rock reported 2.21 inches of rainfall from this storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Nevada, July 25 to 26, 2019$60,000 · 8 events
- Heavy Rain in Florida, July 25, 201917 events
- Excessive Heat and Heat in California, July 25 to 29, 201912 events
- Lightning Strike and Heavy Rain in California, July 25, 20191 injured · 3 events
- Tornado and Hail in Florida, July 25, 2019EF0 · 4 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, July 25, 20192 events
- Hail in Minnesota, July 25, 20191 in hail · 2 events
- Waterspouts in Gulf of Mexico, July 25, 20192 events
- Flash Flood and Hail in Kansas, July 25, 20190.88 in hail · 2 events
- Damaging Wind in Arizona, July 25, 201952 kt wind · 2 events
- Tornado in U.S. Virgin Islands, July 25, 2019EF0 · 1 event
- Flash Flood in American Samoa, July 25, 2019$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830034, 830045.